Kansas, 2013

Hail in Kansas, September 14, 2013

September 14, 2013 · NWS GLD · 1 event in 1 county or zone

Thunderstorms moved across Sherman and Wallace County during the late afternoon, resulting in one report of quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved across Sherman and Wallace County during the late afternoon, resulting in one report of quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 14, 1:52 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 14, 1:52 PM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM MDT SAT SEP 14 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 250 PM MDT SAT SEP 14 2013

A SURFACE LEE TROUGH IS DEEPENING AND MOVING EASTWARD ACROSS THE
FORECAST AREA THIS AFTERNOON IN RESPONSE TO A COUPLE OF WEAK SHORT
WAVES ROTATING AROUND THE MAIN UPPER LOW THAT IS VERY SLOW TO LIFT
OUT OF THE INTERMOUNTAIN REGION.  THIS SURFACE TROUGH IS IN ADVANCE
OF A COLD FRONT THAT PUSHES SOUTHWARD INTO THE REGION ON SUNDAY.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND EAST OF THE SURFACE TROUGH THIS LATE THIS AFTERNOON AND
EVENING ALONG WITH WITH A FEW STORMS DEVELOPING OVER THE FRONT RANGE
MOVING EAST OVER THE PLAINS THAT ARE EXPECTED TO DIMINISH THIS
EVENING.  SCATTERED STORMS WILL DEVELOP AGAIN SUNDAY AFTERNOON
MAINLY IN THE VICINITY OF THE FRONT AS IT PUSHES SOUTH ACROSS THE
FORECAST AREA.  LIGHT TO MODERATE RAINFALL IS EXPECTED WITH THESE
STORMS...WHICH COULD PRODUCE LOCALIZED AREAS OF FLOWING WATER IN
STREAM BEDS THAT ARE EITHER NORMALLY DRY OR STILL HAVE SOME WATER IN
THEM REMAINING FROM THE RECENT HEAVY RAINFALLS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 250 PM MDT SAT SEP 14 2013

SUNDAY NIGHT THROUGH MONDAY NIGHT NUMEROUS UPPER LEVEL SHORT WAVE
TROUGHS WILL MOVE OVER THE AREA.  THE ENVIRONMENT WILL HAVE SOME
CONVECTIVE INSTABILITY AND THE PLUME OF SUBTROPICAL MOISTURE WILL
PERSIST OVER THE AREA UNTIL MONDAY NIGHT.  THE STRONGEST UPPER LEVEL
TROUGH WITH THE BEST INSTABILITY WILL MOVE OVER THE AREA SUNDAY
NIGHT.  DIFFICULT TO BE TOO EXCITED ABOUT PRECIP. CHANCES GIVEN THE
LIFT ASSOCIATED WITH THE TROUGH IS ON THE WEAKER SIDE.  HOWEVER THE
LAST FEW DAYS HAVE HAD GOOD STORM DEVELOPMENT WITH RATHER BENIGN
LOOKING SHORT WAVE TROUGHS.  MONDAY THE CONVECTIVE INSTABILITY
DIMINISHES SOME AND THE SHORT WAVE TROUGHS LOOK WEAKER...SO WILL
HAVE LOWER PRECIP. CHANCES AS A RESULT...WITH CHANCES ENDING FROM
WEST TO EAST AS DRIER AIR MOVES IN MONDAY EVENING.  MEANWHILE THE COLD
FRONT FROM SUNDAY WILL MOVE IN FROM THE WEST AS A WARM FRONT AND
STALL OVER THE AREA MONDAY NIGHT.  SLOW STORM MOTIONS WILL LEAD TO A
THREAT FOR HEAVY RAINFALL.

TUESDAY THROUGH SATURDAY THE NEXT BEST CHANCE FOR RAINFALL WILL BE
WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA WHILE AN
UPPER LEVEL LOW MOVES ACROSS THE NORTHERN PLAINS. WITH THE TRI-
STATE AREA BEING ON THE FAR SOUTHERN SIDE OF THE LOW...PRECIP.
CHANCES WILL BE CONFINED TO THE FRONTAL PASSAGE. BEHIND THE UPPER
LEVEL LOW A RIDGE WILL BUILD OVER THE AREA FOR THE WEEKEND.

TEMPERATURES FOR THE PERIOD WILL START OUT ABOVE NORMAL AS A WARM
FRONT MOVES THROUGH THE AREA FROM THE WEST TUESDAY.  NEAR NORMAL
TEMPERATURES RETURN BEHIND THE COLD FRONT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1143 AM MDT SAT SEP 14 2013

CONDITIONS AT BOTH MCK AND GLD BETWEEN 18Z AND 00Z WILL BOUNCE
BETWEEN VFR AND MVFR AS LOW CLOUDS BEGIN TO ERODE AND MOVE EAST AS
ADDITIONAL HIGHER CONVECTIVE ELEMENTS DEVELOP THROUGH THE
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED BETWEEN 00Z AND
06Z WITH STORMS MOSTLY DIMINISHING BY 08Z WITH A FEW LINGERING
SHOWERS POSSIBLE. AFTER 12Z...ADDITIONAL LOW CLOUDS MOVE INTO THE
REGION AS WINDS TURN TO THE NORTH NORTHEAST FOLLOWING THE PASSAGE
OF A FRONT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...JTL
AVIATION...LOCKHART
Hazardous weather outlook, Sep 14, 10:37 AM MST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1137 AM MDT SAT SEP 14 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1137 AM MDT SAT SEP 14 2013 /1237 PM CDT SAT SEP 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME WATER MAY BE FLOWING IN NORMALLY DRY CREEK BEDS ACROSS THE
AREA FOLLOWING SEVERAL DAYS WORTH OF HEAVY RAINS...BUT NO
SIGNIFICANT FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Goodland radar (KGLD), 39 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wallace

When
September 14, 4:15 PM MST
Where
Wallace County, 16.72 mi N of Weskan
Measured
1 in hail
Reported by
Public
Coordinates
39.110, -102.010

Rainfall of 0.51 inches was also measured with the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472580.